On the optimality of the neighbor-joining algorithm.

TitleOn the optimality of the neighbor-joining algorithm.
Publication TypeJournal Article
Year of Publication2008
JournalAlgorithms for molecular biology : AMB
Volume3
Pagination5
Date Published2008
Abstract

The popular neighbor-joining (NJ) algorithm used in phylogenetics is a greedy algorithm for finding the balanced minimum evolution (BME) tree associated to a dissimilarity map. From this point of view, NJ is "optimal" when the algorithm outputs the tree which minimizes the balanced minimum evolution criterion. We use the fact that the NJ tree topology and the BME tree topology are determined by polyhedral subdivisions of the spaces of dissimilarity maps [equation; see text] to study the optimality of the neighbor-joining algorithm. In particular, we investigate and compare the polyhedral subdivisions for n </= 8. This requires the measurement of volumes of spherical polytopes in high dimension, which we obtain using a combination of Monte Carlo methods and polyhedral algorithms. Our results include a demonstration that highly unrelated trees can be co-optimal in BME reconstruction, and that NJ regions are not convex. We obtain the l2 radius for neighbor-joining for n = 5 and we conjecture that the ability of the neighbor-joining algorithm to recover the BME tree depends on the diameter of the BME tree.

URLhttps://almob.biomedcentral.com/articles/10.1186/1748-7188-3-5
DOI10.1186/1748-7188-3-5
Short TitleAlgorithms Mol Biol
X
Enter your linkblue username.
Enter your linkblue password.
Secure Login

This login is SSL protected

Loading